Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 28, NWS St. Louis, MO

April 23, 2019Iron County, Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 23, 2019, 5:33 PM CDT for Iron County, Madison County, Saint Francois County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2019, 5:33 PM CDT (22:33 UTC)
Expired
Apr 23, 2019, 6:15 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KLSX 232233
SVRLSX
MOC093-123-187-232315-
/O.NEW.KLSX.SV.W.0028.190423T2233Z-190423T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
533 PM CDT Tue Apr 23 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Iron County in southeastern Missouri...
  Northern Madison County in southeastern Missouri...
  Southeastern St. Francois County in southeastern Missouri...

* Until 615 PM CDT.

* At 533 PM CDT, a severe thunderstorm was located near Roselle,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fredericktown, Ironton, Pilot Knob, Arcadia, Junction City, Cobalt,
  Marquand, Roselle, Mine La Motte and Catherine Place.

This also includes Fort Davidson Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3751 9065 3762 9064 3768 9014 3764 9014
      3764 9015 3755 9014 3742 9015
TIME...MOT...LOC 2233Z 265DEG 18KT 3755 9057 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TES
2 follow-up statements
286 
WWUS53 KLSX 232251
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
551 PM CDT Tue Apr 23 2019

MOC093-187-232301-
/O.CAN.KLSX.SV.W.0028.000000T0000Z-190423T2315Z/
Iron MO-St. Francois MO-
551 PM CDT Tue Apr 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRON AND
SOUTHEASTERN ST. FRANCOIS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3752 9053 3759 9052 3762 9015 3755 9014
      3747 9015
TIME...MOT...LOC 2251Z 271DEG 15KT 3755 9048 

$$

MOC123-232315-
/O.CON.KLSX.SV.W.0028.000000T0000Z-190423T2315Z/
Madison MO-
551 PM CDT Tue Apr 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 551 PM CDT, a severe thunderstorm was located near Roselle, moving
east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fredericktown, Junction City, Cobalt and Catherine Place. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3752 9053 3759 9052 3762 9015 3755 9014
      3747 9015
TIME...MOT...LOC 2251Z 271DEG 15KT 3755 9048 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TES
816 
WWUS53 KLSX 232314
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
614 PM CDT Tue Apr 23 2019

MOC123-232324-
/O.EXP.KLSX.SV.W.0028.000000T0000Z-190423T2315Z/
Madison MO-
614 PM CDT Tue Apr 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3752 9053 3759 9052 3762 9015 3755 9014
      3747 9015
TIME...MOT...LOC 2314Z 265DEG 18KT 3756 9035 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:59 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 23, 3:59 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
359 PM CDT Tue Apr 23 2019

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 359 PM CDT Tue Apr 23 2019

A cold front has stalled over Missouri and Illinois...stretching
from near Springfield Missouri up to near Matoon Illinois.  The
front is forecast to remain nearly stationary through this evening,
but then lift northward overnight as a weak low moves northeast from
Oklahoma into central and eastern Missouri late tonight and
Wednesday.  Models aren't really showing any strong signals for
organized convection through Wednesday...just a broad area of
generally weak low level moisture convergence.  For this reason,
it's tough to nail down timing and coverage of any showers and
storms.  Therefore have stuck with chance PoPs for the most part,
with a few spots of 60+ late tonight ahead of the low and then again
on Wednesday in the vicinity of the front over southeast Missouri
and southern Illinois during peak heating.  With extensive cloud
cover and showers in the vicinity, temperatures should continue to
be a little cooler tonight and Wednesday than they have in the past
few days.  Stuck pretty close to guidance with lows tonight in the
50s and highs Wednesday in the mid 60s to low 70s.

Carney

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 359 PM CDT Tue Apr 23 2019

A broad upper level trough will move from southwest Texas east into
the Mississippi Valley from Wednesday night through Friday morning.
This trough will help move the stalled cold front along to the
southeast by Thursday morning.  However, there will be a continuing
threat for showers and a few thunderstorms during the day Thursday
as the trough from the southwest syncs up with a northern stream
trough diving into the upper Mississippi Valley.  This merger will
briefly amplify the upper level pattern producing northwest flow
over the Mississippi Valley Thursday night and Friday.  This should
bring drier weather to our area for this period, but another fast-
moving short wave is forecast to move through the Midwest on
Saturday. Both the GFS and ECMWF show a fairly strong surface system
moving into northern Missouri or southern Iowa Saturday morning with
moderate to strong low level moisture convergence in the warm
sector.  This looks good enough for mid to high chance and likely
PoPs Saturday until the front goes through.

Medium range models diverge by Sunday with the GFS bringing a
sprawling 1020 mb high pressure system into the Mississippi Valley
while the ECMWF has a more zonal pattern aloft and the high stays
well to the northeast over the Great Lakes.  The EC is therefore
warmer and wetter for Sunday through Tuesday while the GFS is
relatively cool and dry at least until late Monday when the next low
developing over the Great Plains pushes a warm front back up from
the lower Mississippi Valley into Missouri and Illinois.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1229 PM CDT Tue Apr 23 2019

A cold front stretching from near KSGF to KSLO will remain nearly
stationary today and into tonight.  MVFR ceilings along and north
of the front are expected to lift this afternoon to above 3,500
ft. While timing is a little uncertain...most models agree that
the entire forecast area should be VFR by 22Z-00Z. Scattered
showers and thunderstorms are likely to move into the area from
the southwest and/or develop in the vicinity of the front this
afternoon. A broader area of showers with a few thunderstorms is
expected to develop tonight as low pressure moves from Oklahoma
northeast long the stalled front into the mid Mississippi Valley.
Low MVFR and IFR ceilings are likely to move into the area along
with the showers overnight ahead of the low and persist into
Wednesday morning.

SPECIFICS FOR KSTL:

Latest satellite imagery shows the MVFR ceiling at Lambert trying
to clear from the south. This process may take a little while
yet, but all guidance seems to agree that the low ceiling will
lift and scatter this afternoon. VFR flight conditions are
expected to prevail until late this evening or overnight with
scattered showers in the vicinity...possibly a thunderstorm or
two. More numerous showers are likely overnight ahead of a low
pressure system and the ceiling is expected to drop again to low
MVFR and then IFR by 10Z-12Z. Low ceilings and intermittent
showers are expected to prevail at least through 18Z.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     54  68  55  73 /  60  40  30  20
Quincy          48  63  49  72 /  40  50  10  20
Columbia        52  67  53  74 /  50  40  20  20
Jefferson City  53  69  54  75 /  50  40  30  20
Salem           52  67  55  70 /  40  50  30  30
Farmington      55  71  55  70 /  40  70  50  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 23, 4:07 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
407 PM CDT Tue Apr 23 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
407 PM CDT Tue Apr 23 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Tonight across portions of central, east central and southeast Missouri
and southwest Illinois.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms across much of the area on
Wednesday.  Additional chances of thunderstorms exist on Saturday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:13 PM CDTSpecial Weather StatementLSXMadison32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.